Kentucky, 2019

Hail and Damaging Winds in Kentucky, April 23 to 25, 2019

April 23 to 25, 2019 · NWS LMK · 4 events in 3 counties and zones

On April 23rd, a stationary surface low sat near the Ozarks. Attached to the low was a cold front extending to the northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On April 23rd, a stationary surface low sat near the Ozarks. Attached to the low was a cold front extending to the northeast. The front advanced southeast through the Ohio Valley before becoming semi-stationary near the Ohio River during the following days. As the front did this, with cooler air to the north and warm moist air to the south, isolated areas of severe hail and wind brought minor damage to parts of central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 23, 4:39 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 23, 4:39 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
539 PM EDT Tue Apr 23 2019

.Forecast Update...
Issued 539 PM EDT Tue Apr 23 2019

Storms that fired over western Kentucky have been struggling to
maintain themselves as they head east into central Kentucky. Bulk
shear is very weak and the latest SDF AMDAR sounding (over an hour
ago) shows capping in the 7k-10k' layer. Most cumulus clouds on
the visible satellite loop aren't very impressive, though a look
out the window shows some moderate cu piling up northwest of the
weather office.

SBCAPE is around 1000 J/kg along and a couple counties either side
of the Ohio River just ahead of the incoming cold front, and DCAPE
is above 800 J/kg east of I-65 in that corridor. Low level lapse
rates are steep. So, if convection can get going, some gusty winds
could still occur with the heaviest local downpours. Latest radar
scan shows a cell going up over western Breckinridge County, so
we're not out of the woods yet.

&&

.Short Term...(This evening through Wednesday)
Issued at 300 PM EDT Tue Apr 23 2019

Latest GOES-Derived instability (CAPE) along the Ohio River is
nearing 1000 J/kg, close to what the HREF model has for this time. A
weak inversion at 700 mb (per latest AMDAR soundings) is keeping
development from occurring so far today. As instability peaks to
around 1500 J/kg on the HREF in the 5-7 PM time frame, we expect
development to begin by then. Still no change in the expected
weather hazards from earlier forecast...peak gusts of 35-45 mph in
storms and small areas of heavier rainfall where any training of
cells occurs this evening.

That activity could linger well into the overnight as colliding
boundaries keep things active farther into central Kentucky. The
cold front behind this first wave of activity will also linger as it
stalls out in the vicinity. General troughiness over the Midwest
looks to shoot some vortmaxes our way Wednesday, likely allowing for
more development along residual outflow boundaries and that front.
Given precipitable water values moving up to around 1.5 inches by
afternoon and these boundaries/this extra forcing, decided to bump
up rain chances for many in the area.

Temperatures are a little more in question for highs Wednesday,
given the difficulty in located morning cloud cover as well as those
boundaries. For now have around 70 in southern IN ranging to near
80 in southern KY.

.Long Term...(Wednesday night through Tuesday)
Issued at 330 PM EDT Tue Apr 23 2019

Wednesday night, an area of low surface pressure will be centered
over the Ohio Valley in the area the stationary front was, but by
this time, the front will have weakened to a point of pretty much
nothing. The CWA will maintain wind energy in the mid-levels and a
good moisture feed from the Gulf of Mexico. This provides most of
the CWA with high chances of seeing rain showers, and a decent
chance of a rumble or two of thunder. The chances drop off somewhat
in the Lake Cumberland region.

As a closed off low, over the Dallas, Texas area, heads towards
Tennessee, it will begin to push the precipitation through the CWA
from west to east. Chances of precipitation early Thursday drop
somewhat before intensifying in the evening hours. This will shift
the heaviest rainfall towards the Lake Cumberland area overnight
Thursday.

On Friday, skies clear and the sun comes out until Saturday
afternoon. Southern Indiana will be the first to see clouds and rain
chances move in from the northwest, if the GFS is correct. The Euro
delays this until later in the evening and shows the event having
less overall rainfall by moving out of the CWA Saturday night. The
GFS has a moist cold front moving through mid-day Saturday. With
this, thinking areas near the Ohio River could get less than a tenth
of an inch. The area will likely see some more rain around Tuesday,
but the guidance isn't very well aligned.

Temperatures are going to be nice this week. Highs will run in the
70s until after the weekend when things bump up to near 80. Lows
will stay in the 50s for the most part with Saturday morning
dropping into the 40s.

&&

.Aviation...(18Z TAF Issuance)
Updated at 120 PM EDT Tue Apr 23 2019

A little more focus in the forecast, with a narrow band of
instability noted on latest satellite products, right along the Ohio
River. Should see a few showers pop up by mid afternoon, with
thunderstorms developing an hour or two later at SDF. That line will
progress southeastward, into the LEX terminal before waning
instability allows any showers to die off late this evening. The
stronger storms could product brief IFR conditions as well as gusts
to 30 knots. Lower ceilings will lock in to the northern terminals
overnight and Wednesday morning, with shower chances returning late
in SDF's TAF period Wednesday afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...13
Short Term...RJS
Long Term...KDW
Aviation...RJS
Hazardous weather outlook, Apr 23, 2:42 PM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
342 PM EDT Tue Apr 23 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-241945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
342 PM EDT Tue Apr 23 2019 /242 PM CDT Tue Apr 23 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are forecast expected into the evening hours,
mainly along and south of the Ohio River. Lightning, wind gusts of
35 to 45 mph, and locally heavy rain are the main weather hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms will be in the forecast Wednesday through
Thursday. Lightning and brief heavy rain will be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any stronger wind gusts later this evening.

RJS/KDW

In the hours before

Special weather statement, Apr 23, 5:30 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
630 PM EDT TUE APR 23 2019

INZ091-KYZ030-232300-
Floyd-Jefferson-
630 PM EDT TUE APR 23 2019

...A LINE OF STRONG THUNDERSTORMS IN THE NEW ALBANY AND LOUISVILLE
AREAS...

At 629 PM EDT, radar indicated strong thunderstorms from 6 miles
northwest of St. Dennis to Jeffersontown. Movement was east at 25
mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Louisville, Jeffersonville, New Albany, Jeffersontown, St. Matthews,
Shively, Lyndon, Middletown, Douglass Hills, and Hurstbourne.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3826 8541 3815 8543 3816 8591 3819 8590
      3819 8596 3826 8596 3826 8597 3827 8597
      3828 8576 3827 8574 3828 8572 3829 8548
TIME...MOT...LOC 2229Z 266DEG 22KT 3823 8595 3823 8557

13
Special weather statement, Apr 23, 5:35 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
635 PM EDT TUE APR 23 2019

KYZ024-025-028-232300-
Meade-Hardin-Breckinridge-
635 PM EDT TUE APR 23 2019

...A LINE OF STRONG THUNDERSTORMS IS AFFECTING SOUTHEASTERN MEADE...
NORTH CENTRAL HARDIN...AND CENTRAL BRECKINRIDGE COUNTIES...

At 634 PM EDT/534 PM CDT/, radar indicated strong thunderstorms from
6 miles north of Hardinsburg to 11 miles southeast of Brandenburg.
Movement was east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Radcliff, Webster, Vine Grove, Irvington, Muldraugh, Ekron, Guston,
Mystic, Raymond, and Grahamton.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3792 8653 3793 8651 3795 8651 3794 8602
      3793 8585 3792 8583 3790 8583 3789 8582
      3789 8584 3787 8583 3780 8590 3780 8654
TIME...MOT...LOC 2234Z 264DEG 22KT 3787 8650 3785 8606

13

The radar

The Louisville radar (KLVX), 45 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Jefferson

When
April 23, 5:51 PM EST
Where
Jefferson County, 0.69 mi N of St Regis Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.240, -85.550

A trained spotter reported 1 inch hail falling in the Douglas Hills neighborhood.

Thunderstorm Wind, Oldham

When
April 25, 5:10 PM EST
Where
Oldham County, 1.82 mi W of Devondale
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.367, -85.533

A tree was reported down on North Highway 1694.

Thunderstorm Wind, Jefferson

When
April 25, 5:49 PM EST
Where
Jefferson County, 0.54 mi W of (Sdf)staniford Fld L
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.180, -85.740

A 51 knot wind gust was measured at Louisville International Airport.

Thunderstorm Wind, Henry

When
April 25, 6:34 PM EST to 6:36 PM EST
Where
Henry County, 0.54 mi E of Smithfield
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
38.380, -85.240

A CO-OP observer reported that trees were down, and structural damage was near East Smithfield Road and Giltner Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818074, 818075, 818077, 818076.